Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How toxic/useful is my psychiatric drug regimen?
Apr 7, 2003

I am a 29 y/o, 6' 1", 160 lb. male who seroconverted in May of 2000. I had roughly 1000-2000 VL and 1150 CD4 until early 2002 when my VL began to triple every 2-3 months. I lost 16 pounds (to 144lbs.) gradually over 18 months through March 2003 from decreased appetite due to anxiety and stress (hiv, separation from a live-in boyfriend, severe job, grad school and family stress). My last VL reading three weeks ago was right at 100,000 and my CD4 had fallen continuously to 550. I was diagnosed with dysthemia in January 2003 and ADHD that apparently has followed me until adulthood. In January I started taking 10mg then 20mg (starting in March) of Lexapro, 100mg, then 200mg, then 400mg of Provigil for ADHD, 50mg and now 100mg of Trazodone to sleep. I've been on the Trizivir for 18 days in response to my latest numbers (first time on hiv medication). I take 20ml Megace once daily to generate some semblance of an appetite. How harmful is this psychiatric drug regimen on my body in combination with Trizivir? I still feel like I'm in a major depressive episode (despite regular exercise, Trazodone-induced sleep and a forced healthy diet). If I could, I would stay home all day and nap. My ability to enjoy social life is suffering terribly. To put it simply, I feel (and look) like a lethargic mess. Any suggestions or hope? I appreciate your response if you have time.

Response from Dr. Horwath

I would not consider your psychiatric medications very toxic. The Lexapro (escitalopram), an antidepressant, is among the most well tolerated and least toxic of the available antidepressants. Similarly, the trazodone is an excellent medication to assist in sleep. Overall, I would regard these as very useful medications for the treatment of depression, with minimal toxicity.

These medications are not very likely to cause you physical harm or to interfere with you antiretroviral medication. In fact, taking an effective treatment for your depression is probably the healthiest thing you can do for yourself, since it would improve your energy, concentration, motivation, and capacity to enjoy social interactions and other pleasures.

If you've been on the 20 mg of Lexapro for more than 6 weeks, you may wish to consult a psychiatrist to discuss an alternative antidepressant. Also, I'm not sure what your ADHD symptoms are, but you might want to review that diagnosis and the treatment options with a psychiatrist as well.



Previous
How toxic/useful is my psychiatric drug regimen?
Next
Klonopin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement